Oklahoma, 2016

Hail in Oklahoma, May 27, 2016

May 27, 2016 · NWS OUN · 25 events in 9 counties and zones

As an strong upper level low moved across the area on the evening of the 27th, storms formed along a front and dryline extending north-south through central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As an strong upper level low moved across the area on the evening of the 27th, storms formed along a front and dryline extending north-south through central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 1:55 PM CST, 20 minutes earlier.

Area forecast discussion, May 27, 1:55 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
255 PM CDT FRI MAY 27 2016

.DISCUSSION...
Scattered thunderstorms...some possibly severe...expected late
this afternoon and early evening. Greatest chance for severe
reports expected over northwest Oklahoma where wind potential will
exist with storms coming out of panhandle (associated with mid
level front) and over north-central Oklahoma ahead of diffuse
frontal boundary/dryline. Northern portions of Oklahoma will be
influenced less by inversion/subsidence from remnant Texas MCS.
storms near and south of I-40 are expected to be more isolated in
nature.

Pops will continue into the evening and overnight hours as mid
level trough progresses over the region. Thunderstorm chances will
be mainly confined to far southern/southeast portions of CWA
Saturday. Most models consistent in showing signal for weak mid
level wave passing over Southern Rockies helping to induce
scattered to numerous showers and storms late Sunday into Monday.
Next upper trough approaches next week with moist airmass in place
to support potential for another wet week. Flow will not be overly
strong based on longer term models with main concern through the
week being threat of flooding rains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  85  66  84 /  40  10  20  40
Hobart OK         58  87  65  84 /  10  10  10  40
Wichita Falls TX  61  90  67  86 /  10  10  20  30
Gage OK           54  85  62  83 /  30  10  10  50
Ponca City OK     61  83  63  85 /  60  20  20  40
Durant OK         68  87  68  86 /  30  20  30  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/11
Hazardous weather outlook, May 27, 11:10 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CDT FRI MAY 27 2016

OKZ004>048-050>052-TXZ083>090-281345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1210 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS OKLAHOMA THIS AFTERNOON
AND EVENING.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS EAST OF LINE EXTENDING FROM
FREEDOM...TO WEATHERFORD...TO LAWTON...AND NORTH AND WEST OF A
LINE FROM DUNCAN TO SULPHUR...TO SEMINOLE.

ACROSS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS...THERE
IS A MARGINAL RISK OF SEVERE STORMS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 2 PM TO 10 PM.

IMPACTS...
STORMS MAY PRODUCE:
VERY HEAVY RAINFALL...LEADING TO AREAS OF FLOODING.
HAIL UP TO THE SIZE OF GOLF BALLS OR SLIGHTLY LARGER.
WIND GUSTS 60 TO 70 MPH.

DISCUSSION...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...AS AN UPPER LEVEL TROUGH MOVES ACROSS
THE SOUTHERN AND CENTRAL PLAINS.  STRONG SHEAR AND MODEST
INSTABILITY MAY RESULT IN A FEW SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY WITHIN
THE SLIGHT RISK AREA.  MOST OF THE STORMS WILL MOVE EAST OF
THE AREA BY MID EVENING.

.HEAVY RAINFALL...
FLOODING WILL BE LIKELY WHERE THUNDERSTORMS MOVE SLOWLY...AND
WHERE HEAVY RAINFALL HAS OCCURRED RECENTLY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED EACH DAY. THERE IS A MARGINAL RISK OF
SEVERE STORMS OVER SOUTHEAST OKLAHOMA ON SATURDAY...AND OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON SUNDAY. STRONG STORMS
WILL BE POSSIBLE THROUGH THURSDAY...BUT THE RISK OF SEVERE STORMS
WILL BE LOWER.

.HEAVY RAIN...
LOCALIZED FLOODING WILL REMAIN A CONCERN THROUGH THE MIDDLE OF
NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, May 27, 9:00 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1000 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     5 N ROLL                35.86N 99.71W
05/26/2016                   ROGER MILLS        OK   PUBLIC

            FUEL TANKS BLOWN OVER.

1030 PM     FLASH FLOOD      5 N ROLL                35.86N 99.71W
05/26/2016                   ROGER MILLS        OK   PUBLIC

            SECONDARY ROADWAYS INUNDATED BY FLASH FLOODING.

&&

MAHALE
Special weather statement, May 27, 1:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT FRI MAY 27 2016

OKZ007-271930-
GRANT OK-
202 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
230 PM CDT...

AT 201 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WAKITA...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GRANT
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3679 9780 3683 9793 3700 9785 3700 9762
TIME...MOT...LOC 1901Z 209DEG 18KT 3686 9782

11
Special weather statement, May 27, 1:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT FRI MAY 27 2016

OKZ007-272000-
GRANT OK-
225 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
300 PM CDT...

AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT2MILES
WEST OF MEDFORD...MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM
WAS LOCATED NEAR JUST WEST OF RENFROW.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3673 9765 3678 9791 3700 9784 3700 9747
TIME...MOT...LOC 1921Z 208DEG 30KT 3684 9776

SIX
Special weather statement, May 27, 1:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT FRI MAY 27 2016

OKZ007-272030-
GRANT OK-
256 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 330 PM CDT...

AT 252 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEFFERSON...
MOVING NORTHEAST AT 20 TO 25 MPH. ANOTHER STRONG STORM WAS LOCATED
7 MILES NORTH OF DEER CREEK.  YET ANOTHER STORM WAS FORMING NEAR
NASH.  STORM INTENSITY HAS BEEN INCREASING AND WARNINGS MAY BE
REQUIRED OVER THE NEXT 30 MINUTES.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3685 9746 3659 9778 3661 9808 3700 9785
      3700 9746
TIME...MOT...LOC 1952Z 222DEG 19KT 3671 9784

SIX

The radar

The Vance AFB radar (KVNX), 36 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

25 hail. Local standard time, as filed.

Hail, Grant

When
May 27, 2:15 PM CST
Where
Grant County, Medford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.810, -97.730

Hail, Grant

When
May 27, 2:25 PM CST
Where
Grant County, Medford
Measured
1.75 in hail
Reported by
County Official
Coordinates
36.810, -97.730

Hail, Grant

When
May 27, 3:54 PM CST
Where
Grant County, 3.88 mi W of Jefferson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -97.860

Hail, Grant

When
May 27, 4:09 PM CST
Where
Grant County, Medford
Measured
1.5 in hail
Reported by
Public
Coordinates
36.810, -97.730

Hail, Grant

When
May 27, 4:12 PM CST
Where
Grant County, Medford
Measured
2 in hail
Reported by
Public
Coordinates
36.810, -97.730

Hail, Grant

When
May 27, 4:20 PM CST
Where
Grant County, 1.49 mi SSW of Renfrow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -97.670

Hail, Grady

When
May 27, 4:25 PM CST
Where
Grady County, 6.22 mi S of Rush Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.690, -97.960

Hail, Logan

When
May 27, 4:31 PM CST
Where
Logan County, 2.07 mi S of Orlando
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.120, -97.380

Hail, Stephens

When
May 27, 4:38 PM CST
Where
Stephens County, Bray
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.640, -97.820

Hail, Logan

When
May 27, 4:38 PM CST
Where
Logan County, 2.07 mi S of Orlando
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.120, -97.380

Hail, Stephens

When
May 27, 5:08 PM CST
Where
Stephens County, 2.76 mi N of Velma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.500, -97.670

Hail, Canadian

When
May 27, 5:25 PM CST
Where
Canadian County, 1.38 mi S of Yukon
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -97.740

Hail, Kay

When
May 27, 5:27 PM CST
Where
Kay County, 2.07 mi S of Blackwell Tonkawa Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.710, -97.350

Hail, Canadian

When
May 27, 5:29 PM CST
Where
Canadian County, Yukon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.500, -97.740

Hail, Cleveland

When
May 27, 5:35 PM CST
Where
Cleveland County, 0.89 mi SW of Moore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.330, -97.500

Hail, Canadian

When
May 27, 5:35 PM CST
Where
Canadian County, 1.78 mi SE of Yukon
Measured
2.25 in hail
Reported by
Public
Coordinates
35.480, -97.720

Hail, Cleveland

When
May 27, 5:40 PM CST
Where
Cleveland County, Moore
Measured
1.75 in hail
Reported by
Public
Coordinates
35.340, -97.490

Hail, Kay

When
May 27, 5:45 PM CST
Where
Kay County, 3.88 mi E of Tonkawa
Measured
1.25 in hail
Reported by
Public
Coordinates
36.680, -97.240

Hail, Canadian

When
May 27, 5:45 PM CST
Where
Canadian County, 1.69 mi E of Yukon
Measured
2 in hail
Reported by
Public
Coordinates
35.500, -97.710

Hail, Oklahoma

When
May 27, 5:47 PM CST
Where
Oklahoma County, 0.89 mi SE of Valley Brook
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.390, -97.470

Hail, Oklahoma

When
May 27, 5:50 PM CST
Where
Oklahoma County, Warr Acres
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -97.620

Hail, Kay

When
May 27, 5:50 PM CST
Where
Kay County, 4.4 mi WSW of (Pnc)ponca City Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.700, -97.170

Hail, Cleveland

When
May 27, 5:50 PM CST
Where
Cleveland County, 1.69 mi W of Moore
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.340, -97.520

Hail, Oklahoma

When
May 27, 5:55 PM CST
Where
Oklahoma County, 4.15 mi N of The Village
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.630, -97.550

Hail, Murray

When
May 27, 7:11 PM CST
Where
Murray County, Sulphur
Measured
1 in hail
Reported by
Public
Coordinates
34.510, -96.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630437, 630439, 630440, 630441, 630443, 630444, 630445, 630447, 630448, 630450, 630451, 630452, 630453, 630454, 630455, 630456, 630458, 630459, 630460, 630461, 630462, 630463, 630464, 630465, 630466.